Nebraska, 2008

Hail and Damaging Winds in Nebraska, July 25, 2008

July 25, 2008 · NWS LBF · 4 events in 1 county or zone

July 25, 2008, a narrow line of thunderstorms developed and rapidly became severe and moved east to produce strong winds and hail in Loup and northwest Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

July 25, 2008, a narrow line of thunderstorms developed and rapidly became severe and moved east to produce strong winds and hail in Loup and northwest Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 2:10 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU JUL 24 2008

.SYNOPSIS...
    AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED  OVER
NORTH CENTRAL KANSAS AND SOUTHEAST COLORADO WITH A QUASI-STATIONARY
FRONT DRAPED ALONG THE FRONT RANGE THROUGH THOSE LOWS AND ACROSS
NORTHERN KANSAS AND SOUTHERN MISSOURI. THERE WAS ALSO WEAKER LOW
PRESSURE CENTERED OVER NORTH CENTRAL SOUTH DAKOTA AND CENTRAL
WYOMING WITH A FRONT STRETCHED FROM WESTERN MONTANA...ACROSS CENTRAL
WYOMING TO NORTH CENTRAL SOUTH DAKOTA. THERE WERE SOME SECONDARY
BOUNDARIES OVER CENTRAL TO SOUTH CENTRAL NEBRASKA AND NORTHEAST TO
NORTHWEST NEBRASKA. SATELLITE DERIVED PRODUCT IMAGERY SHOWED THE
35MM PLUS PRECIPITABLE WATER PLUME FROM KANSAS AND SOUTH CENTRAL
NEBRASKA...ACROSS EASTERN NEBRASKA AND ACROSS SOUTHERN SOUTH DAKOTA.
THIS WAS ALSO THE AXIS OF MAXIMUM INSTABILITY. THE WSR-88 AND
NETWORK WIND PROFILERS ALSO SHOWED A TROUGH AT 750M FROM NORTHEAST
NEBRASKA THROUGH SOUTH CENTRAL NEBRASKA TO SOUTHWEST KANSAS.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.
    THE SHORT RANGE SIMULATIONS INDICATE THAT THE MOST UNSTABLE
CONDITIONS WILL BE ALONG AND EAST OF U.S. HIGHWAY 83. WITH SURFACE
BOUNDARIES INDICATED ACROSS NORTHERN NEBRASKA AND ALONG THE
NEBRASKA-KANSAS STATE LINE...IT IS DIFFICULT TO ISOLATE AN AREA OF
FAVORED CONDITIONS FOR CONVECTIVE INITIATION. WITH THOSE LOCATIONS
IN MIND...IT APPEARS THAT CENTRAL AND NORTH CENTRAL NEBRASKA WOULD
BE THE AREAS FAVORED FOR SEVERE THUNDERSTORM DEVELOPMENT.
    FRIDAY AND SATURDAY WILL HAVE SIMILAR SITUATIONS...THOUGH THERE
IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF BOUNDARIES
AND...CONSEQUENTIALLY...THE LOCATIONS OF CONVECTIVE INITIATION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
    SPAGHETTI PLOTS INDICATE RIDGING TO CONTINUE ACROSS THE CENTRAL
PLAINS...WITH UPPER LOW PRESSURE SPINNING NORTH OF THE GREAT LAKES
AND OFF THE COAST OF BRITISH COLUMBIA. OPERATIONAL GFS SEEMS TO BE
IN DECENT AGREEMENT WITH THE GFS ENSEMBLE MEMBERS...SO LEANED
HEAVILY TOWARD THE GFS OPERATIONAL FOR THE EXTENDED.
    STILL APPEARS SURFACE HIGH PRESSURE NOSES INTO THE AREA FROM THE
GREAT LAKES REGION LATER SUNDAY INTO THE MID PART OF NEXT WEEK. THIS
INTERN SETS UP THE QUASI STATIONARY BOUNDARY FROM WESTERN SOUTH
DAKOTA INTO WESTERN NEBRASKA AND THEN DOWN INTO KANSAS. SUBTLE WAVES
WILL CONTINUE TO SLIDE SOUTHEAST AND INTERACT WITH THE BOUNDARY
CREATING A FAVORABLE ENVIRONMENT FOR AFTERNOON AND OVERNIGHT
CONVECTION. AREAL COVERAGE WILL REMAIN SCATTERED...HOWEVER...MODELS
HAVE BEEN SIGNALING A MORE ORGANIZED MCS TO DEVELOP SATURDAY NIGHT
ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA.
    TEMPERATURES WILL BE WARMEST OVER SOUTHWEST NEBRASKA...WITH A
BIT COOLER TEMPERATURES ACROSS NORTHEAST PARTS OF THE AREA IN CLOSER
PROXIMITY TO THE SURFACE HIGH IN THE GREAT LAKES REGION. &&
&&

.AVIATION...
    MOISTURE POOLING ACROSS NORTH CENTRAL NEBRASKA HAS KEPT MVFR
CIGS IN PLACE UNDER DISSIPATING STRATUS DECK THIS AFTERNOON. THESE
CIGS MAY STAY IN THE MVFR CATEGORY THROUGH THE REMAINDER OF THE
AFTERNOON OR UNTIL CONVECTION MOVING FROM NORTHERN SANDHILLS HELP TO
SCOUR IT OUT. THIS CONVECTION WILL BE THE MAIN CONCERN FOR LIGHT
AIRCRAFT THROUGH THE EVENING AND POSSIBLY EARLY MORNING HOURS. CIGS
AND VSBYS COULD BE AFFECTED AND DROPPED TO NEAR IFR CONDITIONS IN
HEAVY RAIN. MFVR CONDITIONS MAY ALSO BECOME MORE WIDESPREAD BEHIND
THE CONVECTION AS RESIDUAL MOISTURE FROM RAINFALL AND EASTERLY LLVL
FLOW PRODUCED A LIGHT LAYER OF FOG.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/TAYLOR/13
Hazardous weather outlook, Jul 24, 2:26 PM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUL 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUL 24 2008 /226 PM MDT THU JUL 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO MODERATE INSTABILITY IN PLACE ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA WILL LEAD TO THUNDERSTORM DEVELOPMENT
THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN AREA OF
CONCERN FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH MID EVENING
WILL BE ALONG AND NORTH OF HIGHWAY 2...WHERE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE.

OTHER STORMS MAY FORM OVER THE HIGHER TERRAIN OF COLORADO AND MOVE
INTO SOUTHWEST NEBRASKA THIS EVENING. INSTABILITY AND MOISTURE
ARE SOMEWHAT MORE LIMITED ACROSS THIS AREA AND SEVERE
WEATHER...ALTHOUGH POSSIBLE...IS NOT AS FAVORABLE.

DURING THE LATE NIGHT AND EARLY MORNING HOURS ADDITIONAL
THUNDERSTORMS MAY DROP OUT OF THE DAKOTAS INTO NORTHERN AND
CENTRAL NEBRASKA...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE
WEEKEND WITH A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT BOTH
FRIDAY AND SATURDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
WITH STORMS THAT DEVELOP. THE AREA OF CONCERN ON FRIDAY WILL BE
SOUTH OF HIGHWAY 2. A STATIONARY BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ON SATURDAY AND SUNDAY. AT THIS TIME THE
AREA OF CONCERN IS OVER SOUTHWEST NEBRASKA...ALONG AND SOUTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS EVENING OVER PORTIONS OF
NORTHERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 24, 7:59 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 W STAPLETON           41.48N 100.55W
07/24/2008  E1.00 INCH       LOGAN              NE   FIRE DEPT/RESCUE

&&

CARMEL
Local storm report, Jul 24, 8:37 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M2.00 INCH       LINCOLN            NE   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE MEASURED HAIL IN THE YARD.

&&

CARMEL
Local storm report, Jul 24, 8:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 NNW MAXWELL           41.11N 100.54W
07/24/2008  M1.50 INCH       LINCOLN            NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Jul 24, 8:51 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             15 WSW MERRIMAN         42.84N 101.97W
07/24/2008  E0.88 INCH       CHERRY             NE   PUBLIC

0350 PM     HAIL             6 N GORDON              42.89N 102.20W
07/24/2008  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

0413 PM     HAIL             MERRIMAN                42.92N 101.70W
07/24/2008  E0.75 INCH       CHERRY             NE   PUBLIC

0435 PM     HEAVY RAIN       10 E GORDON             42.81N 102.01W
07/24/2008  M2.10 INCH       CHERRY             NE   PUBLIC

            RAINFALL OCCURRED IN A 25 MINUTE PERIOD.

0435 PM     HAIL             13 E GORDON             42.81N 101.95W
07/24/2008  E1.75 INCH       CHERRY             NE   PUBLIC

            HAIL WENT THROUGH LAWN CHAIRS.

0440 PM     HAIL             16 SW MERRIMAN          42.76N 101.92W
07/24/2008  E1.25 INCH       CHERRY             NE   PUBLIC

            DAMAGE REPORTED TO GARDEN WITH HAIL DRIFTS 3 INCHES HIGH.

0455 PM     TSTM WND GST     22 S MERRIMAN           42.60N 101.70W
07/24/2008  E60.00 MPH       CHERRY             NE   PUBLIC

0525 PM     TSTM WND GST     MERRIMAN                42.92N 101.70W
07/24/2008  E60.00 MPH       CHERRY             NE   PUBLIC

0650 PM     HAIL             SENECA                  42.04N 100.83W
07/24/2008  E0.88 INCH       THOMAS             NE   PUBLIC

            VERY HEAVY RAIN WAS ALSO REPORTED.

0825 PM     HAIL             STAPLETON               41.48N 100.51W
07/24/2008  M1.75 INCH       LOGAN              NE   CO-OP OBSERVER

0825 PM     TSTM WND GST     STAPLETON               41.48N 100.51W
07/24/2008  M61.00 MPH       LOGAN              NE   CO-OP OBSERVER

            WIND GUST MEASURED ON DAVIS WEATHER WIZARD III.

0830 PM     TSTM WND GST     5 S STAPLETON           41.41N 100.51W
07/24/2008  E65.00 MPH       LOGAN              NE   PUBLIC

0832 PM     HAIL             5 S STAPLETON           41.41N 100.51W
07/24/2008  E1.00 INCH       LOGAN              NE   PUBLIC

0840 PM     HAIL             2 W STAPLETON           41.48N 100.55W
07/24/2008  E1.00 INCH       LOGAN              NE   FIRE DEPT/RESCUE

0844 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

0848 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M2.00 INCH       LINCOLN            NE   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE MEASURED HAIL IN THE YARD.

0848 PM     TSTM WND GST     15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  E60.00 MPH       LINCOLN            NE   NWS EMPLOYEE

0848 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M1.75 INCH       LINCOLN            NE   NWS EMPLOYEE

            HAIL DRIVEN BY ESTIMATED 60 MPH WINDS.

0848 PM     TSTM WND GST     6 N GORDON              42.89N 102.20W
07/24/2008  E60.00 MPH       SHERIDAN           NE   CO-OP OBSERVER

0848 PM     HAIL             2 NNW MAXWELL           41.11N 100.54W
07/24/2008  M1.50 INCH       LINCOLN            NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Jul 24, 9:07 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     ELLSWORTH               42.06N 102.29W
07/24/2008  M67 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            DEPARTMENT OF ROADS REPORT FROM AUTOMATED SENSOR ON
            HIGHWAY 2 AT MILE MARKER 118.

&&

CARMEL
Local storm report, Jul 24, 9:55 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     17 SSW MULLEN           41.81N 101.17W
07/24/2008                   HOOKER             NE   TRAINED SPOTTER

            10 INCH DIAMETER TREE LIMBS DOWNED BY WIND GUSTS.

&&

CARMEL

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Loup

When
July 25, 12:15 AM CST
Where
Loup County, 3 mi W of Almeria
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -99.578

Thunderstorm Wind, Loup

When
July 25, 12:15 AM CST
Where
Loup County, Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.830, -99.520

The strong winds broke off numerous large tree branches.

Thunderstorm Wind, Loup

When
July 25, 12:20 AM CST
Where
Loup County, 5 mi W of Taylor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.770, -99.477

A full tree broke off and fell across power lines.

Hail, Loup

When
July 25, 12:30 AM CST
Where
Loup County, 4.12 mi W of Almeria
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -99.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121821, 121824, 121826, 121819.